Texas, 2015

Damaging Wind in Texas, May 23, 2015

May 23, 2015 · NWS HGX · 1 event in 1 county or zone

A line of thunderstorms rapidly moved eastward into southeastern Texas through the late evening hours. A segment within this line produced damaging winds.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
None recorded
Crop damage
None recorded
Events
1

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS HGX wrote it up.

A line of thunderstorms rapidly moved eastward into southeastern Texas through the late evening hours. A segment within this line produced damaging winds.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Houston/Galveston, TX wrote its last area forecast discussion before the first event at May 23, 9:13 PM CST, 1 hour 17 minutes earlier.

Area forecast discussion, May 23, 9:13 PM CST, 1 hour 17 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE HOUSTON/GALVESTON TX
1013 PM CDT SAT MAY 23 2015

.DISCUSSION...
LINE OF STORMS AND BOW ECHO HAVE DEVELOPED OVER HILL COUNTRY AND
NOW MAKING A BEELINE TOWARD NW COUNTIES. SOME OF THE MESO MODELS
INCORRECTLY WEAKENED THIS FEATURE. IT APPEARS MAIN THREAT WILL BE
DAMAGING WINDS BUT CANT RULE OUT AN ISOLATED BRIEF TORNADO.

PATTERN IN GENERAL WILL SHIFT WEST TO EAST OVER THE FORECAST AREA
OVER THE NEXT 6 TO 12 HOURS SETTING THE STAGE FOR A STORMY SUNDAY
AND MONDAY TIME PERIOD WITH POTENTIAL FOR 3 TO 6 INCHES OF RAIN
WITH LOCALLY HIGHER AMOUNTS...ALONG WITH AN ISOLATED TORNADO AND
DAMAGING WIND THREAT. 46

&&

.PREV DISCUSSION... /ISSUED 639 PM CDT SAT MAY 23 2015/

DISCUSSION... THE FLASH WATCH FOR SOUTHEAST TEXAS IS NOW IN
EFFECT FROM MIDNIGHT TONIGHT THROUGH MONDAY EVENING. EXPECT
SHOWERS AND THUNDERSTORMS TO MOVE INTO THE AREA FROM WEST TO EAST
DURING THE OVERNIGHT HOURS WITH THE MORE LIKELY BEGINNING TIME
(GIVE OR TAKE AN HOUR OR TWO) AROUND 4 AM FROM THE BURLESON TO
COLUMBUS TO MATAGORDA BAY AREAS. LOCALLY HEAVY RAINFALL WILL
ACCOMPANY THESE STORMS...AND THERE IS A CHANCE OF SOME SEVERE
WEATHER TOO. &&

AVIATION...
SHRA/TSRA COVERAGE HAS DECREASED SIGNIFICANTLY EARLY THIS EVENING
WITH THE LOSS OF HEATING. EXPECT SPOTTY SHRA COVERAGE FOR THE
REMAINING EVENING HOURS...THEN INCREASING SHRA/TSRA FROM WEST TO
EAST DURING THE OVERNIGHT HOURS. WITH THESE STORMS...MVFR CEILINGS
ARE ANTICIPATED...AND IFR CEILINGS ALONG WITH +TSRA AND VERY GUSTY
S TO SE WINDS SHOULD ACCOMPANY THE LINE OF STORMS THAT MOVE THROUGH
THE AREA. WE SHOULD HAVE DECREASING COVERAGE FROM WEST TO EAST AS
THE DAY PROGRESSES TOMORROW...BUT CANNOT RULE OUT MORE SHRA/TSRA
DEVELOPMENT AS WE HEAD ON INTO SUNDAY NIGHT AND MONDAY.  42

PREV DISCUSSION... /ISSUED 343 PM CDT SAT MAY 23 2015/

.FLASH FLOOD WATCH REMAINS IN EFFECT...

DISCUSSION...
ONGOING SCT SHRA/TSRA SHOULD TAPER OFF (BUT NOT COMPLETELY DIMINISH)
THIS EVNG W/ LOSS OF HEATING.

THERE ARE GOING TO BE AT LEAST TWO 2 ADDITIONAL ROUNDS OF
SHRA/TSRA BETWEEN NOW AND MONDAY NIGHT - WITH SOME POTENTIALLY
SERIOUS CONCERNS IN BETWEEN AS WELL. GROUNDS ARE PRETTY SATURATED
FROM RECENT RAINS AND IT WON'T TAKE A WHOLE LOT OF RAIN TO PRODUCE
RUNOFF AND FLASH FLOODING. TIDE LEVELS ARE UP SO BAYOUS FROM
HOUSTON METRO AREA WON'T DRAIN AS EFFICIENTLY AS THEY OTHERWISE
WOULD. IT ALSO WON'T TAKE A WHOLE LOT OF WIND TO BLOW DOWN SOME
TREES EITHER.

THE FIRST ROUND WILL BE LATE TONIGHT AND SUNDAY:
A LARGE BAND OF SHRA/TSRA SHOULD TAKE SHAPE TO OUR WEST THIS
EVENING AND MOVE EASTWARD AND INTO SE TX AFTER MIDNIGHT AND
PROBABLY TO THE I-45 CORRIDOR BY ROUGHLY 7 AM (+/- A FEW HOURS).
ALTHOUGH OVERALL BAND SHOULD BE MOVING...INDIVIDUAL STRONG CELLS
WITHIN IT WILL BE TRAINING SOUTH-NORTH. WITH FAVORABLE DIFFLUENT
WIND FIELD ALOFT AND DEEP GULF MOISTURE IN PLACE...POTENTIAL FOR
SEVERAL INCHES OF RAIN IS THERE ALONG W/ FF THREAT. FCST SOUNDINGS
ARE FAIRLY SATURATED...BUT ENOUGH LLVL SHEAR IS IN PLACE WHEREAS
ONE CANNOT DISCOUNT SOME ISOLATED TORNADOS ESP W/ ANY DISCREET
CELLS JUST AHEAD OF PRIMARY LINE. WON'T TAKE MUCH FOR STRONGER
FAST MOVING STORMS TO LAY DOWN SOME 35-50 MPH GUSTS AS WELL.

CONCERN AND QUESTIONS ABOUT LATE SUNDAY AFTERNOON & NIGHT:
THE VORT/DISTURBANCE ASSOCIATED W/ 1ST ROUND OF PRECIP WILL MOVE
OFF TO THE NE/ENE LATER IN THE DAY. QUESTION IS IF IT'LL TAKE ALL
THE PRECIP W/ IT AND PROVIDE A SHORT AND NEEDED PRECIP-FREE
RECOVERY PERIOD. EARLIER HIRES MODELS AND ALSO 12Z ECMWF SUGGESTS
TAIL END OF THE UPPER DISTURBANCE MIGHT BE LEFT BEHIND SOMEWHERE
ACROSS S PART OF SE TX. PARTICULARLY TROUBLESOME BECAUSE STRONG
LLVL JET WILL ALSO CONTINUE FEEDING INTO THE AREA FROM THE GULF.
ECMWF IS ALSO NOW SHOWING A DISTINCT SFC BOUNDARY SETTING UP ALONG
THE I-10 CORRIDOR. THIS SET UP COULD PROVIDE CONTINUED HEAVY
TRAINING RAINFALL INTO MONDAY AFTERNOON. OVERALL CONFIDENCE ISN'T
HIGH HOW EVERYTHING WILL PLAY OUT...BUT IF I LIVED SOUTH OF A
LIVINGSTON-CONROE-COLUMBUS LINE (INCLUDING HOUSTON METRO) I WOULD
TAKE NOTE AS THESE SIGNALS HAVE BEEN CONSISTENT ENOUGH FOR SOME
CONCERN. THIS IS A SOMEWHAT SIMILAR SET UP AS THE RECENT CLEAR
LAKE FLOODING. ------ OPTION #2/2A...BRIEF BREAK BEHIND THE SUNDAY
MORNING PRECIP UNTIL ROUND 2 AND/OR WITH ADDITIONAL SCT ACTIVITY
DEVELOPING IN THE AFTN WITH DAYTIME HEATING.

ROUND 2:
A SECOND DISTURBANCE WILL MOVE ACROSS N TX MON AFTERNOON AND INTO
OK/AR/LA MON NIGHT. THIS WILL LIKELY TRIGGER ADDITIONAL SHRA/TSRA
DEVELOPMENT AS IT OCCURS WITH HIGHEST QPF'S LIKELY ACROSS N HALF
OF SE TX. THAT BEING SAID...WE'LL ALSO NEED TO KEEP AN EYE IF THE
TAIL OF THIS SYSTEM LINGERS BEHIND AND PROVIDES CONTINUED GOOD PRECIP
CHANCES THRU TUES.

REALIZE THERE ARE A LOT OF WHAT IFS...BUT JUST TAKE AWAY THAT THE
POTENTIAL IS THERE FOR MANY LOCATIONS TO RECEIVE AROUND 5" OF
RAIN BETWEEN NOW AND TUES - W/ LOCALIZED MUCH HIGHER AMOUNTS. THE
FLASH FLOOD THREAT IS REAL.

UPPER PATTERN SHOULD FLATTEN SOMEWHAT DURING THE MIDWEEK TIME
PERIOD W/ JUST TYPICAL SCT DIURNAL ACTIVITY. PRECIP CHANCES AGAIN
INCREASE GOING INTO NEXT WEEKEND AS ANOTHER WRN TROF APPROACHES TX
AND THE PLAINS.  47

MARINE...
MODERATE ONSHORE WINDS WILL INCREASE IN STRENGTH TO ADVISORY LEVELS
LATER TONIGHT AND THEN PERSIST SUNDAY INTO MONDAY. WAVE RUN-UP MAY CAUSE
MINOR FLOODING ON THE LOWEST AREAS ON THE GULF SIDE OF THE
BOLIVAR PENINSULA...MAINLY DURING THE HIGH TIDE TIME PERIOD
AROUND MID MORNING SUNDAY MORNING THROUGH ABOUT MIDDAY. THE WINDS
AND SEAS DO NOT LOOK TO DIMINISH MUCH ON MONDAY AND ANOTHER HIGH
TIDE PERIOD MAY BRING MINOR FLOODING AGAIN TO THE GULF SIDE OF THE
BOLIVAR. ADDING TO THE WIND AND SEAS HAZARDS WILL BE RIP CURRENTS
AND THE POSSIBILITY OF ISOLATED STRONG OR SEVERE STORMS ON SUNDAY
AND MONDAY. 40

&&

.PRELIMINARY POINT TEMPS/POPS...
COLLEGE STATION (CLL)      72  78  73  83  72 /  70  80  50  80  70
HOUSTON (IAH)              74  78  74  82  75 /  50  90  70  70  60
GALVESTON (GLS)            78  80  78  83  77 /  30  80  80  80  60

&&

.HGX WATCHES/WARNINGS/ADVISORIES...
TX...FLASH FLOOD WATCH THROUGH MONDAY EVENING FOR THE FOLLOWING
     ZONES: AUSTIN...BRAZORIA...BRAZOS...BURLESON...CHAMBERS...
     COLORADO...FORT BEND...GALVESTON...GRIMES...HARRIS...
     HOUSTON...JACKSON...LIBERTY...MADISON...MATAGORDA...
     MONTGOMERY...POLK...SAN JACINTO...TRINITY...WALKER...
     WALLER...WASHINGTON...WHARTON.

     HIGH RIP CURRENT RISK THROUGH MONDAY EVENING FOR THE FOLLOWING
     ZONES: BRAZORIA...CHAMBERS...GALVESTON...MATAGORDA.

GM...SMALL CRAFT ADVISORY UNTIL 1 PM CDT SUNDAY FOR THE FOLLOWING
     ZONES: GALVESTON BAY...MATAGORDA BAY...WATERS FROM FREEPORT
     TO THE MATAGORDA SHIP CHANNEL 20 NM TO 60 NM...WATERS FROM
     FREEPORT TO THE MATAGORDA SHIP CHANNEL OUT 20 NM...WATERS
     FROM HIGH ISLAND TO FREEPORT 20 TO 60 NM...WATERS FROM HIGH
     ISLAND TO FREEPORT OUT 20 NM.

&&

DISCUSSION...99
Hazardous weather outlook, May 23, 3:09 PM CST, 7 hours 21 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE HOUSTON/GALVESTON TX
409 PM CDT SAT MAY 23 2015

TXZ163-164-176>179-195>200-210>213-226-227-235-242115-
AUSTIN-BRAZOS-BURLESON-COLORADO-FORT BEND-GRIMES-HARRIS-HOUSTON-
JACKSON-LIBERTY-MADISON-MONTGOMERY-POLK-SAN JACINTO-TRINITY-
WALKER-WALLER-WASHINGTON-WHARTON-
409 PM CDT SAT MAY 23 2015

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF SOUTHEAST TEXAS.

...FLASH FLOOD WATCH IN EFFECT...

.DAY ONE...TONIGHT

A LARGE AREA OF SHOWERS AND THUNDERSTORMS WILL MOVE INTO THE
REGION FROM THE WEST AFTER MIDNIGHT. TRAINING HEAVY RAIN...FLASH
FLOODING AND ISOLATED SEVERE STORMS ARE POSSIBLE. PLEASE SEE THE
FLASH FLOOD WATCH FOR MORE DETAILED INFORMATION.

.DAYS TWO THROUGH SEVEN...SUNDAY THROUGH FRIDAY

A CONTINUED FLASH FLOOD THREAT WILL EXIST THROUGH TUESDAY.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION IS ANTICIPATED BETWEEN TONIGHT AND TUESDAY.

GMZ330-335-350-355-370-375-242115-
GALVESTON BAY-MATAGORDA BAY-
WATERS FROM FREEPORT TO THE MATAGORDA SHIP CHANNEL 20 NM TO 60 NM-
WATERS FROM FREEPORT TO THE MATAGORDA SHIP CHANNEL OUT 20 NM-
WATERS FROM HIGH ISLAND TO FREEPORT 20 TO 60 NM-
WATERS FROM HIGH ISLAND TO FREEPORT OUT 20 NM-
409 PM CDT SAT MAY 23 2015

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF SOUTHEAST TEXAS.

.DAY ONE...TONIGHT

A SMALL CRAFT ADVISORY IS IN EFFECT FOR INCREASING WINDS AND SEAS.
THREAT OF THUNDERSTORMS AFTER MIDNIGHT. WINDS AND SEAS HIGHER NEAR
STORMS.

.DAYS TWO THROUGH SEVEN...SUNDAY THROUGH FRIDAY

SMALL CRAFT ADVISORY WILL REMAIN IN EFFECT UNTIL EARLY NEXT WEEK.
WINDS AND SEAS HIGHER NEAR STORMS INTO EARLY NEXT WEEK.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION IS NOT ANTICIPATED.

TXZ214-236>238-242115-
BRAZORIA-CHAMBERS-GALVESTON-MATAGORDA-
409 PM CDT SAT MAY 23 2015

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF SOUTHEAST TEXAS.

...FLASH FLOOD WATCH IN EFFECT...

.DAY ONE...TONIGHT

THREAT OF STRONG RIP CURRENTS WILL CONTINUE AS SURF BUILDS ACROSS
AREA BEACHES.

A LARGE AREA OF SHOWERS AND THUNDERSTORMS WILL MOVE INTO THE
REGION FROM THE WEST AFTER MIDNIGHT. TRAINING HEAVY RAIN...FLASH
FLOODING AND ISOLATED SEVERE STORMS ARE POSSIBLE. PLEASE SEE THE
FLASH FLOOD WATCH FOR MORE DETAILED INFORMATION.

.DAYS TWO THROUGH SEVEN...SUNDAY THROUGH FRIDAY

A CONTINUED FLASH FLOOD THREAT WILL EXIST THROUGH TUESDAY.

A HIGHER THAN NORMAL RISK OF RIP CURRENTS IS EXPECTED INTO EARLY
NEXT WEEK. IF GOING TO THE BEACH...SWIM NEAR A LIFEGUARD AND WELL
AWAY FROM JETTIES...GROINS...AND PIERS. SWIM NEAR A LIFEGUARD.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION IS ANTICIPATED BETWEEN TONIGHT AND TUESDAY.

The radar

The Ft Hood radar (KGRK), 86 km away, was scanning. The volume nearest the first event began at 04:31 UTC.

Open the radar archive at this moment

Event by event

1 thunderstorm wind. Local standard time, as filed.

Thunderstorm Wind, Brazos

When
May 23, 10:30 PM CST
Where
Brazos County, 3.22 mi NE of Sims
Measured
55 kt (63 mph) estimated gust
Reported by
Law Enforcement
Coordinates
30.700, -96.489

Thunderstorm winds blew down a tree near the intersection of Old Spanish Road and Sandy Point Road.

What these are

Thunderstorm Wind
Winds from a thunderstorm of 50 knots (58 mph) or more, or lower winds that caused damage or casualties. Measured gusts are marked MG, estimated EG.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Texas in 2015Every state in 2015This day in weather historyWarnings in Texas, May 2015

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 579501.